Stevens-Johnson syndrome is an emergency medical condition. If you have signs and symptoms, call 911 or emergency medical help, or go to an emergency room immediately.
If you have time before you go:
- Put in a plastic bag all the medications you've taken in the last three weeks, including prescription and over-the-counter (nonprescription) drugs. Take the bag with you, as it may help the doctor figure out what triggered your condition.
- Ask a family member or a friend to come along, if he or she is available immediately. You may want to share relevant health information about yourself with him or her, so this person can help you when you talk with your doctor.
Questions your doctor may ask include:
- Have you had a flu-like illness recently?
- What other medical conditions do you have?
- What medications have you taken in the last three weeks?
While you're in the hospital, you'll likely have questions for your doctor. It might help to keep a list of questions you have, such as:
Apr. 09, 2011
- What caused my condition?
- How do I keep from having this reaction again?
- What restrictions do I need to follow?
- I have other medical conditions. How do I manage them together?
- How long will it take my skin to heal?
- Am I likely to have any permanent damage?
- Nirken MH, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Clinical manifestations; pathogenesis; and diagnosis. http://www.uptodate.com/home/index.html. Accessed Dec. 13, 2010.
- High WA, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. http://www.uptodate.com/home/index.html. Accessed Dec. 13, 2010.
- Evans J. Topical treatment protocol for Stevens-Johnson syndrome and toxic epidermal necrolysis. Journal of Wound Ostomy & Continence Nursing. 2009;36:509.
- Hazin R, et al. Derm diagnoses you can't afford to miss. The Journal of Family Practice. 2009;58:298.
- Knowles S, et al. Clinical risk management of Stevens-Johnson syndrome/toxic epidermal necrolysis spectrum. Dermatologic Therapy. 2009;22:441.
- Ward KE, et al. Severe adverse skin reactions to nonsteroidal anti-inflammatory drugs: A review of the literature. American Journal of Health-System Pharmacy. 2010;67:206.
- Usatine RP, et al. Dermatologic emergencies. American Family Physician. 2010;82:773.